A case of nonsustained ventricular tachycardia immediately following modified electroconvulsive therapy in a depressive patient
- 136 Downloads
Modified electroconvulsive therapy (mECT) with the use of hypnotics and muscle relaxants is an optional and prevailing treatment for depression in patients who have failed on antidepressant regimens. We describe a patient who developed ventricular tachycardia (VT) immediately after mECT. A 64-year-old man with no remarkable past history underwent a course of mECT for drug-resistant depression. Anesthesia was induced with intravenous thiopental (150 mg) followed by rocuronium (50 mg). Three minutes after the administration of rocuronium, the brain was electrically stimulated using a pulse wave. The first mECT session was performed uneventfully. However, the second session 2 days later elicited acute hypertension (182/134 mmHg) and tachycardia (130 bpm), resulting in the appearance of single and couplets of premature ventricular contractions on the electrocardiogram followed by VT lasting about 10 s. The chest was immediately compressed several times, then normal sinus rhythm was spontaneously restored without administering antiarrhythmic agents. The patient recovered from anesthesia without complications. Postoperatively, close examination was unable to definitively determine the cause of VT, resulting in the cancellation of subsequent mECT sessions. It is important to bear in mind that mECT can induce life-threatening arrhythmias such as VT.
KeywordsModified electroconvulsive therapy Hypertension Tachycardia Arrhythmia Ventricular tachycardia
- 1.Ono Y, Yano T, Ushijima K. General anesthesia for modified electroconvulsive therapy in 354 treatments. Rinshō Masui (J Clin Anesth). 2005;29:1523–4. (in Japanese with English abstract).Google Scholar
- 11.Urabe K, Koguchi T, Ishikawa K, Sato H, Shinohara M, Okuda Y, Kitajima T, Isao T. A case of ventricular tachycardia immediately after electroconvulsive therapy in a schizophrenic patient. Masui (Jpn J Anesthesiol). 2001;50:50–2. (in Japanese with English abstract).Google Scholar
- 21.Gerring JP, Shields HM. The identification and management of patients with a high risk for cardiac arrhythmias during modified ECT. J Clin Psychiatry. 1982;43:43–4.Google Scholar